Some IBD Drugs May Raise Skin Cancer Risk
Study Shows Increased Risk for Patients Taking Immune-Suppressing Medications
WebMD News Archive
IBD Patients Only continued...
Among the findings:
- Use of any immunosuppressant medicines in the past 90 days increased risk of skin cancer by 3.2, she found.
- Thiopurine medicine boosted the risk the most, followed by biologics. Among thiopurines are mercaptopurine (Purinethol) and azathioprine (Imuran). Biologics include infliximab (Remicade) and others.
- Long-term use, defined as a year or more, was more strongly associated with risk of skin cancer. Those who had taken the thiopurine medicines for more than a year, for instance, had a fourfold increased risk of skin cancer; Crohn's patients on long-term biologics had a twofold increased risk.
Exactly why the medications seem to boost the risk of nonmelanoma skin cancers, Long says, isn't certain.
Other research has suggested that the medications may increase the sensitivity of skin to sunlight, she says.
Changes to the immune system itself as a result of the IBD can't be ruled out, however, as a factor increasing skin cancer risk, she says.
The new study results are no surprise, says Sunanda Kane, MD, MSPH, associate professor of medicine at the Mayo Clinic in Rochester, Minn., a gastroenterologist who focuses her research and clinical work on IBD.
''We have always sort of suspected that perhaps the common cancers are even more common in patients who are chronically immunosupressed."
The findings should get patients and doctors thinking differently, she says, about who is at risk for skin cancers. "Historically we think of skin cancer patients as Caucasians from the Northern Hemisphere," she says. But many others are also at risk, she says.
''People should not change their medications whatsoever because of these findings," Long says. The take-home message for patients, she says, is to be aware of the risk and keep a closer eye on their skin as well as adhere to safe sunning practices such as wearing a broad-spectrum sunscreen.
Deborah S. Sarnoff, MD, vice president of the Skin Cancer Foundation, agrees: ''Patients taking immunosuppressive medication for prolonged periods need to be extra vigilant about checking their skin and practicing sun safety every day."